March 14, 2005 -- Botox injections can help relieve "speaker's cramp," say Danish researchers.
Many people dread public speaking, but some people experience spasms in the muscles of their mouth or jaw when they talk, whether it's in front of a group or not. Those spasms make the mouth and lips move involuntarily, distorting sounds and creating grimaces.
Injecting the affected muscles around the mouth with Botox helped cut spasms in two patients with speaker's cramp.
The patients were a 44-year-old woman and a 51-year-old man. Experts from Denmark's University of Copenhagen and Bispebjerg Hospital diagnosed their condition and came up with its name.
The patients only had the spasms when they spoke. They rated their speech problems, were videotaped, and were examined from a neurological and dental perspective.
Fixing the Problem
The researchers injected the affected mouth and facial muscles with Botox, which is made from a tiny dose of a poison called botulinum toxin. Botox relieves spasms by blocking signals from nerves to muscles and reducing the contraction of the muscles.
Botox is widely used for cosmetic purposes like blocking frown lines. But that's not its only use. In the late 1980s, the FDA approved Botox for treating uncontrolled blinking (blepharospasm) and lazy eye (strabismus) in adults.
The speaker's cramp patients got follow-up Botox injections every three to four months for two to three years. Their condition was evaluated once or twice between treatments.
Botox "markedly improved" the problem, say E. Moller and colleagues, reporting their results in Baltimore, Md., at a meeting of the International Association for Dental Research.
Side Effects of Botox
No side effects were seen in the study.
However, Botox injections can have side effects, including headaches, respiratory infection, flu symptoms, droopy eyelids, and nausea. Some patients (less than 3%) may have severe reactions like pain in the face, redness at the injection site, and muscle weakness. Symptoms are usually temporary but could last several months.